Texas, 2008

Hail in Texas, February 16, 2008

February 16, 2008 · NWS CRP · 3 events in 3 counties and zones

Elevated severe thunderstorms developed behind a cold front across South Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Elevated severe thunderstorms developed behind a cold front across South Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 16, 6:46 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 16, 6:46 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
646 PM CST SAT FEB 16 2008

.UPDATE...CONVECTIVE LINE ALONG 850MB FRONT AND ALSO DESTABILIZATION
AT MID LEVELS OVER THE WESTERN AREAS HAS PRODUCED CONVECTION.
ERGO...INCREASED POPS. SEVERE POTENTIAL SHOULD REMAIN MAINLY
ISOLATED WITH PULSE SEVERE HAILERS MAINLY NORTH OF AN ALICE TO
PORT OCONNOR LINE...AS MID LEVEL COOLING DOES NOT GET MUCH
FARTHER SOUTHEAST AS INDICATED BY MODELS INCLUDING THE LATEST
RUC. NO OTHER CHANGES AT THIS TIME.

&&

.AVIATION...A COLD FRONT HAS PUSHED THROUGH S TX...HOWEVER AN 850MB
FRONT THAT IS MOVG ACROSS THE AREA IS GENERATING A SECONDARY LINE OF
CONVECTION. AM EXPECTING SHRAS AND TSRAS TO MOVE E THROUGH
02Z...EFFECTING THE VCT...ALI AND CRP TAF SITES WITH A BRIEF PERIOD
OF TSRAS. BEHIND THE SECOND LINE...CLOUDS WILL ERODE FROM W TO E
WITH VFR CONDITIONS BY AROUND 05Z. WINDS WILL BE THE ONLY ISSUE
AFTER MIDNIGHT. WINDS ARE EXPECTED TO RELAX AFTER MIDNIGHT...THEN ON
SUN REINFORCING HIGH PRESSURE WILL RESULT IN A MOD NW WIND.

&&

.PREV DISCUSSION... /ISSUED 441 PM CST SAT FEB 16 2008/

UPDATE...REMOVED WIND ADVISORY EXCEPT IMMEDIATE COAST...WHICH
WILL EXPIRE AT 5 PM ANYWAY...AS FRONT MOVES IN AND APPROACHES
COAST. REMOVED SEVERE EXCEPT WHERE WATCH IS. ADJUSTED FIRST PERIOD
GRIDS FOR FASTER FRONT/LOWER POPS SOUTH AND MOISTURE GRIDS. LOWS
OVERNIGHT LEFT UNCHANGED. ANOTHER UPDATE UPCOMING AFTER 5 PM TO
REMOVE WIND ADVISORY WORDING. 86/GW

PREV DISCUSSION... /ISSUED 346 PM CST SAT FEB 16 2008/

SHORT TERM (TONIGHT)...ELEVATED SEVERE WEATHER EVENT STILL
ANTICIPATED LATE THIS AFTERNOON AND CONTINUING THROUGH MID EVENING.

THE CAP HAS DEFINITELY STARTED TO ERODE OVER THE NE PORTION OF THE
FORECAST REGION WHICH INCLUDES THE VICTORIA CROSSROADS REGION.
STORMS HAVE STARTED TO FIRE OFF JUST EAST OF I-37 THIS AFTERNOON.
ACTIVITY IS FORECAST TO INCREASE AS THE CAP WILL ERODES FURTHER.
THE 250 MB JET MAX...UPPER TROF AND DRY LINE WILL CONTINUE TO
TRACK FROM THE WEST. THE DRY LINE CURRENTLY BISECTS THE COASTAL
PLAINS REGION ALMOST PARALLEL TO INTERSTATE 37 AND THIS IS WHERE
THE BEST SURFACE CONVERGENCE...KINEMATICS AND THERMODYNAMICS
WILL RESIDE. A FEW SUPERCELLS WITH TORNADOES ARE FEASIBLE ACROSS
THE NORTHEAST PORTIONS OF THE CWA THROUGH MID EVENING. THE THREAT
OF SEVERE WEATHER WILL END BY MID EVENING WHEN CONVECTIVE LINE
REACHES THE COAST...WITH POSSIBLE HAIL AND DAMAGING WINDS ARE
POSSIBLE.

THE WEATHER IS EXPECTED TO SETTLE FROM WEST TO EAST THIS LATE
EVENING AND OVERNIGHT AS DRY WESTERLY WIND COMMENCES AT THE
SURFACE AND ALOFT AFTER THE PASSAGE OF THE FRONT AND THE UPPER
SYSTEM. TEMPERATURES OVERNIGHT WILL DROP INTO THE 40S IN THE NW
PORTION OF THE CWA AND MID 50S ALONG THE COAST.

LONG-TERM (SUNDAY THROUGH SATURDAY)...STRONG SYNOPTIC SUBSIDENCE
WILL OVERSPREAD THE REGION SUNDAY AS THE MID/UPR LOW EXITS TO THE
NE. SFC HIGH PRESSURE WILL REMAIN BOTTLED UP ACROSS THE ROCKIES
DURING THE SUNDAY AFTERNOON PERIOD KEEPING POST-FRONTAL WINDS
RELATIVELY LIGHT. HOWEVER...MAXIMUM INSOLATION SHOULD AID IN
DESTABILIZING THE BOUNDARY LAYER AND MIXING THE 20-25KT 850MB WINDS
TO THE SURFACE. METEOROLOGICAL RED FLAG CRITERIA WILL BE MARGINAL
DURING THE AFTERNOON HOURS. HOWEVER...DECIDED TO ISSUE A FIRE
WEATHER WATCH FOR THE COUNTIES ALONG AND WEST OF HIGHWAY 281 GIVEN
THE MODERATE TO SEVERE DROUGHT CONDITIONS ACROSS THE AFOREMENTIONED
AREA. SFC HIGH PRESSURE WILL THEN DIP INTO SOUTH TEXAS LATE SUNDAY
NIGHT AND BECOME PARKED OVER THE REGION MONDAY. THE SFC ANTICYCLONE
WILL SHIFT INTO THE NORTHERN GULF TUESDAY AND ALLOW ONSHORE FLOW TO
DEVELOP ACROSS THE REGION. ONSHORE FLOW WILL INCREASE THROUGH
WEDNESDAY AHEAD OF THE NEXT S/WV EXPECTED TO AFFECT SOUTH TEXAS. THE
LATEST ECMWF/CANADIAN/GFS DIFFER SIGNIFICANTLY WITH THE ULTIMATE
TRACK AND EVOLUTION OF THIS UPPER SYSTEM. THE GFS IS NOW DEEPER AND
SLOWER WHEREAS THE ECMWF IS MORE PROGRESSIVE AND THE CANADIAN IS
BASICALLY A SPLIT BETWEEN THE TWO SOLUTIONS. FOR NOW WILL FOLLOW
GENERALLY CLOSE TO THE CANADIAN (THE COMPROMISE) AND FORECAST SLIGHT
CHANCE POPS NE FROM THE WED NIGHT THRU FRIDAY PERIOD ASSOCIATED WITH
A STALLED OUT BOUNDARY ALONG THE COAST AND THE SUBTROPICAL JET
OVERHEAD. THE JET IS EXPECTED TO SHIFT NORTHWARD BY SATURDAY WITH
DRY CONDITIONS EXPECTED AREAWIDE THROUGH THE WEEKEND.

TEMPERATURES WILL BOTTOM OUT TO ABOUT A CATEGORY BELOW NORMAL SUNDAY
NIGHT INTO MONDAY AS HIGH PRESSURE SETTLES INTO THE REGION. A
WARMING TREND WILL COMMENCE TUESDAY AND CONTINUE THROUGH THE END OF
THE WEEK TO WELL ABOVE NORMAL READINGS.

FIRE WEATHER...ISSUED A FIRE WEATHER WATCH FOR AREAS ALONG AND WEST
OF HIGHWAY 281 FOR SUNDAY AFTERNOON. EVEN THOUGH MARGINAL RED FLAG
CONDITIONS ARE EXPECTED TO DEVELOP...STILL DECIDED TO ISSUE THE
WATCH GIVEN THE MODERATE TO SEVERE DROUGHT CONDITIONS ACROSS THE
AFOREMENTIONED REGION.

AVIATION...CEILINGS HAVE GRADUALLY IMPROVE TO MVFR TO VFR LEVELS
ACROSS THE AREA THIS AFTERNOON. THE FRONTAL BOUNDARY HAS SLIPPED
ACROSS THE COASTAL PLAINS THIS AFTERNOON. THE DRYLINE/COLD FRONT
WILL MOVE INTO THE VICTORIA CROSSROADS REGION BY 22Z AND LINGER
THROUGH 01Z. SCATTERED TO NUMEROUS TSTMS ARE EXPECTED TO DEVELOP
AS THE COLD FRONT MOVES INTO THE NORTHERN COASTAL PLAINS THIS
AFTERNOON. WIND GUSTS OF 50-60 KNOTS...LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE WITH THIS LINE OF STORMS ACROSS THE
VICTORIA CROSSROADS THROUGH 03Z. VFR CONDITIONS WILL EXIST
TONIGHT BEHIND THE FRONT EXCEPT FOR THE POSSIBILITY OF PATCHY FOG
OVER INLAND COASTAL PLAINS WITH MVFR VSBYS TOWARD DAYBREAK SUNDAY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGHOUT SUNDAY.

MARINE...MODERATE TO STRONG SOUTH-SOUTHEAST LOW LEVEL FLOW WILL
CONTINUE OVER THE COASTAL WATERS THIS EARLY EVENING. WINDS EXPECTED
TO REMAIN AT SCA LEVELS THROUGH 03Z. TORNADO WATCH FOR NORTHERN
BAYS AND WATERWAYS AND NEARSHORE WATERS FROM PORT ARANSAS TO PORT
OCONNOR THROUGH 03Z. THE FRONT WILL ARRIVE THIS MID EVENING ALONG
WITH SOME STRONG/SEVERE THUNDERSTORMS...PARTICULARLY NORTH OF
COPANO BAY TO LAVACA BAY. LINE OF STORMS SHOULD BE EAST OF THE
COASTAL WATERS BY MIDNIGHT ALONG WITH SUBSIDING WINDS/SEAS. A
MODERATE OFFSHORE FLOW WILL BE IN PLACE FOR SUNDAY WITH SCEC
CONDITIONS POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    77  53  80  46  65  /  60  40   0   0   0
VICTORIA          74  50  74  39  64  /  80  70   0   0   0
LAREDO            83  51  82  49  70  /  30  10   0   0   0
ALICE             80  51  82  44  67  /  60  40   0   0   0
ROCKPORT          72  54  77  48  64  /  50  50   0   0   0
COTULLA           72  44  80  42  67  /  40  10   0   0   0
KINGSVILLE        81  53  81  45  66  /  60  40   0   0   0
NAVY CORPUS       73  56  79  51  65  /  60  40   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES:
     DUVAL...JIM WELLS...LA SALLE...LIVE OAK...MCMULLEN...WEBB.

GM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT
     ARANSAS...BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT
     OCONNOR...COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20
     NM...COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL
     OUT 20 NM...WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM...
     WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM.

&&

TE/81...AVIATION
JR/76...MESO/WARNINGS
GW/86...SYNOPTIC/GRIDS
SBS...SHORT-TERM FORECASTS
Hazardous weather outlook, Feb 16, 3:21 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
321 PM CST SAT FEB 16 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-172130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
321 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT FOR GOLIAD...VICTORIA AND CALHOUN
COUNTIES UNTIL 9 PM CST.

A STRONG UPPER LEVEL STORM SYSTEM IS MOVING INTO CENTRAL TEXAS
AND COMBINING WITH A VERY MOIST AND UNSTABLE AIRMASS OVER SOUTH
TEXAS TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.

THERE WILL BE STRONG WIND SHEAR IN THE LOWER LEVELS OF THE ATMOSPHERE
LEADING TO THE FORMATION OF SUPERCELLS AND THE THREAT OF ISOLATED
TORNADOES. ALONG WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND
FREQUENT LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

A SQUALL LINE IS EXPECTED TO DEVELOP BY LATE AFTERNOON OVER THE
EASTERN PORTIONS OF THE BRUSH COUNTRY AND SWEEP EAST ACROSS THE
COASTAL PLAINS INTO COASTAL WATERS BY THE EARLY EVENING HOURS.

PERSONS ACROSS SOUTH TEXAS ARE URGED TO STAY AWARE OF THE
CHANGING WEATHER CONDITIONS ESPECIALLY THIS AFTERNOON AND
EVENING. SEVERE THUNDERSTORMS COULD DEVELOP QUICKLY AND MOVE
RAPIDLY INTO YOUR AREA. BE PREPARED TO ACT QUICKLY IF SEVERE
THUNDERSTORMS APPROACH...ESPECIALLY WITH OUTDOOR ACTIVITIES
SUCH AS BOATING OR TRACK MEETS. MARINERS SHOULD BE PREPARED
FOR CHANGING WEATHER CONDITIONS LATE THIS AFTERNOON AND EARLY
EVENING ACROSS THE BAYS AND GULF WATERS AS THE LINE OF STRONG
TO SEVERE THUNDERSTORMS MOVE THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED SUNDAY NIGHT AND
MONDAY...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY OVER THE WATERS.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION ARE LIKELY THIS
AFTERNOON AND EARLY EVENING.

TE

In the hours before

Special weather statement, Feb 16, 6:09 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
609 PM CST SAT FEB 16 2008

TXZ233-234-247-170300-
GOLIAD-VICTORIA-CALHOUN-
INCLUDING THE CITIES OF...GOLIAD...VICTORIA...PORT LAVACA...
PORT OCONNOR...SEADRIFT
609 PM CST SAT FEB 16 2008

...SEVERE WEATHER POTENTIAL STILL REMAINS FOR VICTORIA GOLIAD AND
CALHOUN COUNTIES THROUGH 9 PM ALTHOUGH CONCERN FOR TORNADOES IS ENDING...

AT 6 PM...THE COLD FRONT HAD JUST PUSHED EAST OF VICTORIA AND WAS
APPROACHING WESTERNMOST PORTIONS OF CALHOUN COUNTY. ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP BEHIND THE
FRONT OVER THE NORTHERN COASTAL BEND...AND THESE STORMS WILL
APPROACH THE VICTORIA AREA LATER THIS EVENING...INCLUDING THE
COUNTIES OF GOLIAD...VICTORIA AND CALHOUN.

ALTHOUGH THE PASSAGE OF THE COLD FRONT HAS GREATLY DIMINISHED THE
CONCERN FOR TORNADOES OVER GOLIAD AND VICTORIA COUNTIES SINCE 6
PM...AND FOR CALHOUN COUNTY BY 7 PM...THERE STILL REMAINS A
POTENTIAL FOR ONE OR TWO THUNDERSTORMS TO PRODUCE LARGE HAIL AND
STRONG STRAIGHT-LINE WINDS LATER THIS EVENING...AS THE STORMS OVER
THE NORTHERN COASTAL BEND MOVE TOWARD THE AREA.

THUS...RESIDENTS SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS AND BE READY TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED.

GW

The radar

The Corpus Christi radar (KCRP), 65 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Live Oak

When
February 16, 7:10 PM CST
Where
Live Oak County, 1.32 mi NE of Swinney
Measured
0.88 in hail
Reported by
Public
Coordinates
28.246, -97.918

Hail, Duval

When
February 16, 7:30 PM CST
Where
Duval County, San Diego
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
27.770, -98.250

Lots of pea size hail fell, in adddition to a few large hail stones.

Hail, Nueces

When
February 16, 8:56 PM CST
Where
Nueces County, Robstown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.780, -97.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84996, 84973, 84970.